Alert archive / Wisconsin / Winter Storm Warnings in 2023
Winter Storm Warning 7, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter storm warning at Mar 12, 2023, 3:49 AM CDT for Rusk County, Wisconsin. It was in force for 21 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 12, 2023, 3:49 AM CDT (08:49 UTC)
- Expired
- Mar 13, 2023, 1:00 AM CDT
- In force
- 21 hr
- Issued by
- NWS Twin Cities, MN
County Rusk County, WI
The radar
The Duluth radar (KDLH), 173 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 5:00 PM CDT | SNOW 9 | Ladysmith, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987 WWUS43 KMPX 120849 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 349 AM CDT Sun Mar 12 2023 MNZ042-043-049>051-057>060-065-066-068-073-121000- /O.EXP.KMPX.WW.Y.0015.000000T0000Z-230312T0900Z/ Todd-Morrison-Stearns-Benton-Sherburne-Kandiyohi-Meeker-Wright- Hennepin-Renville-McLeod-Carver-Redwood- Including the cities of Long Prairie, Little Falls, St Cloud, Sauk Rapids, Elk River, Willmar, Litchfield, Monticello, Minneapolis, Olivia, Hutchinson, Chanhassen, Chaska, Victoria, and Redwood Falls 349 AM CDT Sun Mar 12 2023 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... Accumulating snow and freezing drizzle has ended, but slippery roads will continue early this morning. $$ WIZ016-122000- /O.UPG.KMPX.WW.Y.0015.000000T0000Z-230313T0600Z/ /O.NEW.KMPX.WS.W.0007.230312T0849Z-230313T0600Z/ Rusk- Including the city of Ladysmith 349 AM CDT Sun Mar 12 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM CDT MONDAY... * WHAT...Heavy snow. Additional snow accumulations of 5 to 7 inches. * WHERE...Rusk County. * WHEN...Until 1 AM CDT Monday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ MNZ044-121500- /O.EXT.KMPX.WW.Y.0015.000000T0000Z-230312T1500Z/ Mille Lacs- Including the city of Princeton 349 AM CDT Sun Mar 12 2023 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...Snow and freezing drizzle, with a light glazing of ice possible. Additional snow accumulations of up to two inches. * WHERE...Portions of central, east central and southwest Minnesota. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ MNZ045-052-053-061>063-WIZ014-023-121500- /O.CON.KMPX.WW.Y.0015.000000T0000Z-230312T1500Z/ Kanabec-Isanti-Chisago-Anoka-Ramsey-Washington-Polk-St. Croix- Including the cities of Mora, Cambridge, Center City, Blaine, St Paul, Stillwater, Osceola, and Hudson 349 AM CDT Sun Mar 12 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...Snow and freezing drizzle, with a light glazing of ice possible. Additional snow accumulations of up to two inches. * WHERE...Portions of east central Minnesota and northwest and west central Wisconsin. * WHEN...Until 10 AM CDT Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ WIZ015-025-027-028-122000- /O.CON.KMPX.WW.Y.0015.000000T0000Z-230313T0600Z/ Barron-Dunn-Chippewa-Eau Claire- Including the cities of Rice Lake, Menomonie, Chippewa Falls, and Eau Claire 349 AM CDT Sun Mar 12 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY... * WHAT...Snow, with some freezing drizzle possible after midnight. Additional snow accumulations of 2 to 4 inches. * WHERE...Barron, Rusk, Dunn, Chippewa and Eau Claire Counties. * WHEN...Until 1 AM CDT Monday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ BPH
3 follow-up statements
277 WWUS43 KMPX 121538 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1038 AM CDT Sun Mar 12 2023 WIZ016-130100- /O.CON.KMPX.WS.W.0007.000000T0000Z-230313T0600Z/ Rusk- Including the city of Ladysmith 1038 AM CDT Sun Mar 12 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY... * WHAT...Heavy snow. Additional snow accumulations of 3 to 5 inches. * WHERE...Rusk County. * WHEN...Until 1 AM CDT Monday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ WIZ015-025-027-028-130100- /O.CON.KMPX.WW.Y.0015.000000T0000Z-230313T0600Z/ Barron-Dunn-Chippewa-Eau Claire- Including the cities of Rice Lake, Menomonie, Chippewa Falls, and Eau Claire 1038 AM CDT Sun Mar 12 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches. Winds gusting as high as 35 mph. * WHERE...Barron, Dunn, Chippewa and Eau Claire Counties. * WHEN...Until 1 AM CDT Monday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$
317 WWUS43 KMPX 130307 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1007 PM CDT Sun Mar 12 2023 WIZ016-130600- /O.CON.KMPX.WS.W.0007.000000T0000Z-230313T0600Z/ Rusk- Including the city of Ladysmith 1007 PM CDT Sun Mar 12 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY... * WHAT...Snow ending with an additional snow accumulations of up to one inch. Winds gusting as high as 30 mph. * WHERE...Rusk County. * WHEN...Until 1 AM CDT Monday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ WIZ015-025-027-028-130600- /O.CON.KMPX.WW.Y.0015.000000T0000Z-230313T0600Z/ Barron-Dunn-Chippewa-Eau Claire- Including the cities of Rice Lake, Menomonie, Chippewa Falls, and Eau Claire 1007 PM CDT Sun Mar 12 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY... * WHAT...Snow ending with an additional snow accumulations of up to one inch. Winds gusting as high as 25 mph. * WHERE...Barron, Dunn, Chippewa and Eau Claire Counties. * WHEN...Until 1 AM CDT Monday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ jrb
069 WWUS43 KMPX 130555 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1255 AM CDT Mon Mar 13 2023 WIZ016-130700- /O.EXP.KMPX.WS.W.0007.000000T0000Z-230313T0600Z/ Rusk- Including the city of Ladysmith 1255 AM CDT Mon Mar 13 2023 ...WINTER STORM WARNING WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING... Some snow showers are flurries are still possible this morning, but any additional accumulations will be very light. $$ WIZ015-025-027-028-130700- /O.EXP.KMPX.WW.Y.0015.000000T0000Z-230313T0600Z/ Barron-Dunn-Chippewa-Eau Claire- Including the cities of Rice Lake, Menomonie, Chippewa Falls, and Eau Claire 1255 AM CDT Mon Mar 13 2023 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING... Some snow showers are flurries are still possible this morning, but any additional accumulations will be very light. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm warning went out at Mar 11, 11:07 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 11, 11:07 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1107 PM CST Sat Mar 11 2023
.UPDATED for 06Z Aviation Discussion...
Issued at 1101 PM CST Sat Mar 11 2023
&&
.DISCUSSION...(This evening through Saturday)
Issued at 338 PM CST Sat Mar 11 2023
KEY MESSAGES:
- Widespread light snow with bands of moderate to heavy snow to
continue through this evening then waning overnight.
- Snow showers likely Sunday into Sunday evening with little to no
accumulation.
- Another potential system by late week, but plenty of spread in
guidance still exists.
This evening through Sunday night...Fairly widespread snow is
covering the WFO MPX coverage area this afternoon with notable
heavier bands of snow just east of the St Croix river in western WI
and over central MN, both oriented north- south. These bands are in
response to a potent H5 upper level low moving across central MN in
conjunction with strong FGEN in the lower levels in advance of the
upper low. Deep moisture within the DGZ is also aiding the efficient
snowfall production, potentially creating snowfall rates in the
0.5-1.0 in/hr range from time to time. That said, the concern for
actual accumulation comes from a warmer ground owing to a higher sun
angle. Should rates become strong enough, that would be enough to
overcome the warmer ground and have better accumulation. Also, with
the banded snowfall continuing into the evening hours, the loss of
sunlight combined with slightly lowering temperatures will also aid
in better accumulation potential. Thus, snowfall totals have been
nudged upward slightly and have opted to expand the winter weather
advisory a tier of counties to the south, which means that several
counties in the northern half of the Twin Cities metro are now
included in the advisory, out to Eau Claire county WI. What does
appear favorable for lesser snowfall is that the western edge of this
snow shield is rather sharp, thus once this band pushes through,
then that will end the heavier snow hazard for the afternoon-evening.
Overall snow totals from this evening onward still are highest in
western WI for the duration of this evening, ranging 3-6" generally
through there could be a few isolated higher amounts in Rusk County.
Back westward over eastern-central MN, additional snowfall this
evening onward will be up to 3", with the highest of that along the
St Croix River. After a relative lull in the snowfall tonight,
additional snow showers are expected during the day Sunday as weak
PVA wrapping around the system within shallow moisture will be enough
to produce isolated to scattered snow showers which will have little
to no accumulation due to the weaker forcing aloft. Still, they may
result in reduced visibility, especially with increased winds from
the W and NW during the day tomorrow on the backside of the system.
Snowfall will wind down altogether Sunday evening into Sunday night
as the system exits. Skies will also gradually clear out Sunday
night, which when combined with more efficient cold air advection as
the system departs, will produce noticeably colder temperatures for
Sunday night into early Monday morning. Lows tonight will be
relatively mild, ranging from the upper teens to the upper 20s,
followed by a small diurnal range going into Sunday with highs in the
upper 20s to lower 30s. With the system exiting Sunday and Sunday
night and cloud cover decreasing, the aforementioned cold air
advection will allow low temperatures Sunday night to drop to between
10-20 degrees F, with wind chills easily into the single digits
above zero.
Monday through Saturday...As the weekend system moves east across the
Great Lakes, high pressure slide into the Northern Plains. Quiet and
temporarily cooler weather will begin the work week as highs will
only reach the 20s on Monday. Likewise, Monday night lows are
forecast mostly in the single digits with only the Twin Cities heat
island staying above 10. A bit more sun and the commencement of
southerly return flow will improve Tuesday's highs into the low to
mid 30s. But, guidance suggests the southerly flow will be felt most
on Wednesday as a strong 850 mb thermal ridge builds north from the
Central Plains. Warmer temperatures look like a good possibility
Wednesday with highs eclipsing 40 nearly area-wide. Thermal ridging
will be developing ahead of upper-level troughing that moves over the
western CONUS just after mid-week. While differences (sometimes
large) exist between model suites on how this trough evolves as it
continues east, it appears that a low pressure system should form
somewhere over the Central Plains around Thursday. This low looks to
take a typical northeast track as it matures, potentially causing
implications for much of the Northern Plains and Upper Midwest. The
split-flow regime that this system evolves from does raise questions
on how quickly and intense this system develops. The lack of a
strong, upstream jetstreak doesn't normally signal a lot of
predictability nor a powerful cyclone. Thus, expect to see
deterministic models and even ensembles bounce between solutions
until we draw closer to the latter half of next week. Still, be wary
additional chances of wintry precip after Wednesday as winter refuses
to loosen its grip.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1101 PM CST Sat Mar 11 2023
A dry slot with VFR/MVFR conditions will move across the region
overnight, but this will quickly fill in with low stratus and snow
showers toward morning as the upper level low moves across the
region. Did add a tempo for lower visbys with the snow showers.
Winds will become northwest as well, with gusts near 20 kts.
KMSP...
The freezing drizzle has ended this evening, and expect low stratus
with some partial clearing at times. The next chance for snow showers
will be on Sunday. Could have a period of IFR visbys with these snow
showers in the afternoon, but did not have the confidence to add that
to the TAFs.
/OUTLOOK FOR KMSP/
Mon...VFR. Chc MVFR cig. Wind NNW 5-10 kts.
Tue...VFR. Wind SSE 5-10kts.
Wed...VFR. Wind SSE 10-15kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 4 AM CDT Sunday for Benton-Carver-
Hennepin-Kandiyohi-McLeod-Meeker-Mille Lacs-Morrison-Redwood-
Renville-Sherburne-Stearns-Todd-Wright.
Winter Weather Advisory until 10 AM CDT Sunday for Anoka-Chisago-
Isanti-Kanabec-Ramsey-Washington.
WI...Winter Weather Advisory until 10 AM CDT Sunday for Polk-St. Croix.
Winter Weather Advisory until 1 AM CDT Monday for Barron-Chippewa-
Dunn-Eau Claire-Rusk.
&&
DISCUSSION...CTG/JPC
AVIATION...JRBHazardous weather outlook, Mar 11, 9:07 PM CST, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 907 PM CST Sat Mar 11 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 130315- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 907 PM CST Sat Mar 11 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Snow ending overnight, with patchy freezing drizzle developing. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Northwest winds gusting to 35 mph and scattered snow showers will continue a blowing snow risk Sunday through Sunday night. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Local storm report, Mar 11, 11:13 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 PM CST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW OAKDALE 44.99N 92.97W
03/11/2023 M3.5 INCH WASHINGTON MN PUBLIC
&&
BPHLocal storm report, Mar 11, 11:17 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1117 PM CST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM SNOW BALSAM LAKE 45.45N 92.45W
03/11/2023 M6.8 INCH POLK WI PUBLIC
&&
BPHLocal storm report, Mar 11, 11:22 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1122 PM CST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM SNOW MENOMONIE 44.88N 91.93W
03/11/2023 M3.7 INCH DUNN WI TRAINED SPOTTER
&&
BPHLocal storm report, Mar 11, 11:23 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 PM CST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW 2 SW HOPKINS 44.90N 93.44W
03/11/2023 M2.0 INCH HENNEPIN MN TRAINED SPOTTER
&&
BPHLocal storm report, Mar 12, 12:58 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1258 AM CST SUN MAR 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW CHANHASSEN NWS 44.85N 93.56W
03/12/2023 M1.9 INCH CARVER MN OFFICIAL NWS OBS
&&
BPHLocal storm report, Mar 12, 12:59 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1259 AM CST SUN MAR 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW EAU CLAIRE 44.76N 91.46W
03/12/2023 M3.1 INCH EAU CLAIRE WI OFFICIAL NWS OBS
&&
BPHNearby
Winter Storm Warnings in Wisconsin, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.